Here is an email I sent to Janis Stovall at Grace Manor Port Orange:
Dear Ms. Stovall,
I received the email below from a friend of a friend who works as a consultant with veterans dealing with PTSD. 1 It’s interesting because she seemed to have a lot of information about the medications mom is being administered. The side effects of the Zyprexa are bothersome because she has been close to catatonic for weeks and weeks now. Her doctor, Dr. Caliendo, and two different “social workers” have told me that they’re giving her the Zyprexa because they “think” that it “might” help to minimize dementia, but they sound like they’re simply giving it to her because it’s just something to do (or — more likely — some pharmaceutical reps are pushing it), because nobody has ever told me anything about Parkinson’s-like symptoms.
Finding out exactly what neuropsych testing has been done since she was admitted to Halifax was high on my list of priorities for our conference on Friday, March 2, 2012 at 8:30am ET. I have yet to be given a definitive answer to this question, even though I have asked several times.
David Vincent Gagne
Begin forwarded message:
1) If Ms. Gagne has been awarded $$ from Social Security as “SSDI” (Social Security Disability Insurance) then she should also be receiving Medicare. They pretty much go together, but there may be an application process that has not been done yet. As court-appointed guardian, David should be able to investigate this. It may also help to ask the social worker, even though she may have already dropped the ball on the Medicaid waiting list.
2) It looks like Ms. Gagne is on a combination of meds for psych (Haldol and Zyprexa) as well as for dementia (Aricept). The Haldol I would be seriously concerned about, as it is a very old antipsychotic medication, and has debilitating side effects, including Parkinsonian symptoms. The Zyprexa is a “new generation” antipsychotic med, and not sure why they are using both at the same time, unless the Zyprexa is intended to counter the Parkinsonian effects, which is possible. Zyprexa has side effects, too, like weight gain and sleepiness, but is not known to cause the Parkinsonian stuff, and can even reverse it to some degree. As far as the Aricept, that is typical for dementia/Alzheimer’s patients. I’m not aware of indications for using it in conjunction with psych meds, but that could be routine.
3) I would be curious if they have done any new neuropsych testing since she went to Halifax? If they are indeed trying to determine any medical cause, that could help.
4) The Mayo Clinic is in Jacksonville, not far away. They have a stellar reputation in just about every area of care….maybe an evaluation option for Ms. Gagne?
5) Suggested resources:
1 Post Traumatic Stress Disorder